Long-term Bisphosphonate Use Degrades Cortical Bone
Long-term Bisphosphonate Use Degrades Cortical Bone
Written by Pam Harrison of Medscape Medical News
A recent report sent to pharmacists, nutritionists and doctors by Medscape Medical News
Long-term treatment with a bisphosphonate degrades fracture-resistance–toughening mechanisms that contribute to healthy bone, setting the stage for the rare but catastrophic risk of patients developing an atypical femoral fracture (AFF) when treatment with one of these agents exceeds the recommended limit of 3 to 5 years, new research shows.
"It's been known for some time that prolonged use of bisphosphonates can put people at risk for AFF, a break in the shaft of the femur that can occur as a result of little to no trauma," Eve Donnelly, PhD, assistant professor of materials science and engineering at Cornell University, Ithaca, New York, says in a press release issued by her institution.
"By reducing turnover, bisphosphonates may impair toughening mechanisms in cortical bone, which act as important barriers to clinical fracture in healthy bone," she and her colleagues add in their paper, published online July 31 in the Proceedings of the National Academy of Sciences.
"Thus, our work...can inform guidelines for timing and duration of treatment for patients at risk of fracture," they state.
The US Food and Drug Administration recommends patients use bisphosphonates for 3 to 5 years, followed by reassessment of their risk. Dr Donnelly makes it clear that her study is not proposing doing away with bisphosphonate treatment. Studies have estimated the risk of AFF among bisphosphonate users at between 1 and 10 in 10,000 and have shown the benefit of bisphosphonates continues to far outweigh the risk of AFFs.
"That's one of the cautions I'd like to impart," Dr Donnelly adds. "What we have observed is really the result of long-term treatment, well beyond what the FDA is recommending for these drugs now. Our work explains some of the underlying mechanisms of AFFs and can inform the refinement of dosing schedules for patients at risk of fragility fractures."
Some Women Had Used Bisphosphonates for > 8 Years
The research was done by a team of investigators from Cornell University, Weill Cornell Medicine, and the Hospital for Special Surgery in New York; they compared both the compositional and mechanical properties of bone biopsies retrieved from patients on bisphosphonate treatment who had developed an AFF with that in biopsies taken from patients who had developed a typical osteoporotic fracture, either on or off treatment with a bisphosphonate.
"Biopsies of proximal femoral cortical bone adjacent to the fracture site were obtained from postmenopausal women during fracture-repair surgery...or total hip arthroplasty," they explain. In total, 33 patients had undergone fracture-repair surgery and 17 had undergone a total hip arthroplasty.
Patients were allocated to one of five treatment groups: those who had an AFF while receiving a bisphosphonate; those who developed a typical fracture while on bisphosphonate therapy; those taking a bisphosphonate but who still experienced some type of fracture; those who were not taking a bisphosphonate and who also experienced a typical fracture; and those who were not taking a bisphosphonate and who did not have any type of fracture.
Duration of treatment did not differ between the groups on active therapy, nor did the age of those who developed an AFF differ significantly from the other groups.
However, some of the women in the study had used bisphosphonates for over 8 years.
Bisphosphonates Cause Brittle, Aged Bone With More Mineralization
The researchers first established that biopsies taken from patients who had developed an AFF showed evidence of elevated tissue mineralization.
As Dr Donnelly explains, the fact that bone from women with an AFF was harder and more mineralized than bone from bisphosphonate-treated women who had a typical osteoporotic fracture is due to slowing of resorption of old bone — the main mechanism of action for all bisphosphonates, which is normally followed by remodeling and the growth of new bone.
However, by slowing resorption, bisphosphonates interfere with the normal remodeling process and over time, existing bone ages and becomes increasingly brittle.
Furthermore, a series of imaging studies revealed that bone tissue taken from patients with a history of long-term bisphosphonate therapy also showed signs of elevated mineralization compared with bone from patients who had not been exposed to bisphosphonate therapy.
"The observed greater mean mineralization in the cortices of patients treated with bisphosphonates is consistent with greater tissue maturity arising from reduced remodeling," the researchers observe.
The other defect seen in bone attributable to long-term bisphosphonate use involved "crack deflection" — the bone's ability to stop a microscopic crack from propagating and resulting in a fracture.
"Bone usually has natural variability in mineralization within the tissue, which may help deflect cracks," Dr Donnelly notes. "[But] as you increase the mineralization, you may tend to lose that natural variation."
As the investigators point out, AFFs often occur within the context of prodromal pain, and they tend to form a stress callus.
This is a sign that AFFs are probably stress fractures caused by fatigue loading, they suggest.
"The decreased crack-initiation toughness in combination with a higher degree of mineralization and reduced turnover due to bisphosphonate treatment is consistent with a fatigue fracture," the researchers write.
"This study suggests that decreasing bone turnover through long-term antiresorptive treatment not only changes bone's nanoscale material properties but also affects toughness on the length-scale of hundreds of microns through reductions in extrinsic and intrinsic toughening mechanisms," researchers add.
Between 2008 and 2012, the use of bisphosphonate therapy dropped by 50% due to patient anxieties about side effects including the risk of AFF.
Dr Donnelly reports no relevant financial relationships. Disclosures for the coauthors are listed in the paper.Proc Natl Acad Sci. Published online July31, 2017. Article
Source: Long-term Bisphosphonate Use Degrades Cortical Bone - Medscape - Aug 03, 2017.